Cartan-Hadamard isoperimetric conjecture

Open

Posted online: 2018-09-04 13:28:56Z by Benoît R. Kloeckner917

Cite as: P-180904.1

  • Differential Geometry
View pdf

Problem's Description

Denote by $I_\kappa^n(v)$ the perimeter (i.e. $(n-1)$-dimensional volume of the boundary) of a round ball of volume $v$ in the simply connected Riemannian manifold $X_\kappa^n$ of dimension $n$ and constant curvature $\kappa$. It is known that every domain $D\subset X_\kappa^n$ has perimeter at least $I_\kappa^n(\lvert D\rvert)$, where $\lvert D\rvert$ denotes the volume of $D$.

Conjecture - Let $M$ be a simply connected Riemannian manifold $M$ of dimension $n$ with sectional curvature bounded above by $\kappa\le 0$. Every domain $D\subset M$ has perimeter at least $I_\kappa^n(\lvert D\rvert)$.

The conjecture is known to be true in dimension 2 (Weil), 3 (Kleiner), and 4 when either $\kappa=0$ (Croke) or $\lvert D\rvert\le v_0$ for some explicit $v_0=v_0(\kappa)$ (Kloeckner-Kuperberg).

In dimension 4, Kloeckner and Kuperberg reduce the conjecture to an inequality for a vectorial ODE. In the same work, a variant of the conjecture for $\kappa>0$ is proposed (simple connectedness is replaced by $D$ having at most one geodesic between each pair of points) and solved in dimensions 2 and 4 .

The conjecture is completely open in dimension 5 and above, no technique used in lower dimension being applicable.

  1. Article An isoperimetric comparison theorem

    Inventiones Mathematicae 108 (1), 37-47, 1992

  2. Article A sharp four dimensional isoperimetric inequality

    Commentarii Mathematici Helvetici 59 (1), 187-192, 1984

  3. Article Sur les surfaces a courbure negative

    C. R. Acad. Sci. Paris 182, 1069–1071, 1926

  4. Article Problèmes isopérimétriques et espaces de Sobolev

    Journal of Differential Geometry 11 (4), 573–598, 1976

  5. Book Structures métriques pour les variétés riemanniennes

    year of publication: 1981

  6. Book Geometric inequalities

    year of publication: 1988

  7. Article The Cartan-Hadamard conjecture and The Little Prince

    Revista Matemática IberoamericanaarXiv


No solutions added yet

No remarks yet

  • Created at: 2018-09-04 13:28:56Z